Alert archive / Pennsylvania / Flash Flood Warnings in 2004
Flash Flood Warning 36, NWS State College, PA
NWS State College, PA issued this flash flood warning at Aug 1, 2004, 9:34 AM EDT for Cumberland County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2004, 9:34 AM EDT (13:34 UTC)
- Expired
- Aug 1, 2004, 12:30 PM EDT
- In force
- 3 hr
- Issued by
- NWS State College, PA
- Area
- Counties, with a storm outline in the text
County Cumberland County, PA
The radar
The State College radar (KCCX), 117 km from the middle of the area, began a volume at 13:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 1.6 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1100 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 506 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 131 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KCTP 011337 FFWCTP PAC041-011630- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE STATE COLLEGE PA 934 AM EDT SUN AUG 1 2004 THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A * FLASH FLOOD WARNING FOR... CUMBERLAND COUNTY IN SOUTH CENTRAL PENNSYLVANIA * UNTIL 1230 PM EDT. * AT 931 AM EDT...A SEVERE WEATHER SPOTTER REPORTED FLOODING ALREADY OCCURRING. HEAVY RAINFALL OVERNIGHT AND EARLIER THIS MORNING HAS CAUSED SMALL STREAMS TO RISE RAPIDLY. THIS IS CAUSING SOME FLASH FLOODING IN THE LISBON AREA OF SOUTHEASTERN CUMBERLAND COUNTY ALONG THE YELLOW BREECHES CREEK. PERSONS DOWNSTREAM SHOULD BE ALERT TO THE HIGH WATER ALONG THE CREEK. SEVERAL HOMES HAVE BEEN ISOLATED DUE TO THE WATER THIS MORNING. THE RAINFALL HAS ENDED AND THE CREEK AND STANDING WATER SHOULD RECEDE OVER NEXT 3 HOURS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER GROUND. PLEASE REPORT FLOODING...HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772. LAT...LON 4028 7690 4021 7684 4008 7714 4020 7716 $$ GRUMM
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 4:00 AM EDT, 5 hours 34 minutes earlier.
Area forecast discussion, Aug 1, 4:00 AM EDT, 5 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
400 AM EDT SUN AUG 1 2004
.SYNOPSIS...
A SLOW MOVING COLD FRONT ACROSS WESTERN PA WILL DRIFT SLOWLY EAST
TODAY. ANOTHER WEAK BOUNDARY ACROSS SE PA WILL ALSO DRIFT E LATER
THIS AM. DEEPER MOISTURE WILL FINALLY MOVE E OF CWA AROUND
MIDDAY...BUT ADDITIONAL ISOLATED TSTMS MAY REDEVELOP ALONG COLD
FRONT ACROSS CENTRAL AND E AREAS.
FLOW ALOFT STRENGTHENS AND BECOMES WNW FOR MON-TUE...AND NW WED-SAT.
NEXT SFC FRONT MOVES ACROSS CENTRAL PA ON TUE...WITH SCATTERED
TSTMS...ESP ACROSS THE W. NW FLOW SFC AND ALOFT SHOULD PROVIDE
CENTRAL PA WITH PROGRESSIVELY COOLER AND DRIER CONDITIONS FOR TUE
NIGHT THROUGH SAT. A WEAK UPPER AIR DISTURBANCE MAY SKIRT SOUTHERN
PA WITH CLOUDS AND SCATTERED SHOWERS LATE THU OR THU NT.
&&
.AVIATION...
WIDESPREAD MVFR CONDITIONS THROUGH MID MORNING...WITH PATCHY IFR
ACROSS LOWER SUSQ IN SHOWERS/TSTMS...AND FOG/LOW CLOUDS TO THE N AND
W. MAINLY VFR LATER THIS MORNING THROUGH TNT...WITH JUST SOME
ISOLATED MVFR POSSIBLE ACROSS CENTRAL AND E TERMINALS LATER THIS
AFTN IN TSTMS.
&&
.SHORT TERM (TODAY THROUGH MONDAY NIGHT)...
TDY...LINGERING SFC BOUNDARY DRAPED ACROSS LOWER SUSQ...SEPARATING
DEEP TROPICAL AIR MASS FROM SLIGHTLY DRIER AIR TO THE N/W. THIS
BOUNDARY REMAINS THE FOCUS FOR TRAINING SHOWERS/TSTMS...AND THIS
SHOULD CONTINUE INTO THE MID MORNING HOURS ACROSS THE LOWER SUSQ.
THEREFORE...HAVE EXTENDED THE FFA FOR THIS REGION THROUGH MID
MORNING (11 AM)...WHILE CLEARING IT FOR THE NORTHERN HALF. SECOND
BOUNDARY ACROSS WEST-CENTRAL PA WILL CONTINUE TO DRIFT E...AND MAY
PROVIDE ENOUGH LOW LEVEL CONVERGENCE/LIFT TO SPAWN ADDITIONAL
ISOLATED RW/TRW ACROSS CENTRAL AND E AREAS THIS AFTN.
THEREFORE...HAVE LIKELY MORNING POPS ACROSS LOWER SUSQ...THEN SLIGHT
CHC ACROSS CENTRAL AREAS...AND CHC ACROSS LOWER/MID SUSQ FOR
ADDITIONAL RW/TRW THIS AFTN. LIMITING FACTOR ACROSS WESTERN AREAS
WILL BE DEVELOPING CAP AROUND 6-8 KFT. THIS CAP WILL REMAIN WEAKER
TO THE E...AND THEREFORE FEEL THAT AT LEAST SOME ADDITIONAL
SHOWERS/TSTMS SHOULD AFFECT REGION LATER TDT. AS FOR MAX
TEMPS...WENT CLOSE TO MAV/MET MOS BLEND.
TNT...LINGERING ISOLATED RW/TSTMS ACROSS LOWER SUSQ THIS EVE...THEN
MAINLY CLEAR LATER TNT. COULD BE SOME PATCHY FOG FORMING LATE TNT.
AS FOR MINS...WENT CLOSE TO MAV/MET MOS BLEND...ALTHOUGH WENT A BIT
BLO THIS AT KBFD.
MON-MON NT...AFOREMENTIONED CAP LINGERS INTO MON...AND THEREFORE WL
KEEP OUT ANY MENTION OF RW/TRW. EXPECT A RATHER WARM DAY ACROSS
CENTRAL AREAS...BUT SOME LINGERING CLOUDS MAY TEMPER THE WARMTH A
BIT ACROSS FAR LOWER SUSQ. SOME CLOUDS/SHOWERS MAY REACH FAR NW
AREAS LATE MON NT...AND THEREFORE INCLUDED SLIGHT CHC POPS IN THAT
REGION.
&&
.LONG TERM (TUESDAY THROUGH SATURDAY)...
TUE...NEXT COLD FRONT APPROAHCES FROM NW...BUT MODELS IMPLY VERY
LITTLE LOW LEVEL CONVERGENCE ACROSS CENTRAL PA. THIS IS IN PART DUE
TO THE DEVELOPING TROPICAL SYSTEM OFF E COAST...WHICH SHOULD KEEP A
NW TRAJECTORY IN THE LOW LEVEL FLOW EVEN AHEAD OF FRONT. BEST LOW
LEVEL CONVERGENCE WL BE ACROSS NW MTNS...AND THEREFORE WENT WITH CHC
POPS THERE...AND SLIGHT CHC ELSEWHERE. TEMPS COULD GET QUITE WARM
TUE AFTN...ESP ACROSS LOWER SUSQ...WHERE MAXES COULD REACH/SLIGHTLY
EXCEED 90.
TUE NT-WED NT...PROGRESSIVELY COOLER AND LESS HUMID IN DEVELOPING NW
FLOW...SFC AND ALOFT.
THU-THU NT...12Z/01 ECMWF IMPLIES BACKING WINDS ALOFT AS DEEP MID
LEVEL VORTEX DEVELOPS ACROSS EASTERN CANADA. 00Z/01 MRF IS WAY
OVERDONE IN SFC AND UPPER LEVEL LOW DEVELOPMENT...STEMMING FROM
CONVECTIVE FEEDBACK PROBLEM. THEREFORE...CONFIDENCE IS HIGHER IN
ECMWF SOLUTION...AND INCLUDED SLIGHT CHC POPS FOR SOUTHERN PA FOR
THU-THU NT.
FRI-SAT...EVEN COOLER AND DRIER. MIN TEMPS COULD EVEN DIP INTO 30S
ACROSS FAR NW IF MODEL SOLUTIONS VERIFY.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
PA...FLASH FLOOD WATCH FOR ZONES PAZ036-056-057-059-063>066 UNTIL 11
AM EDT.
&&
SYNOPSIS...
AVIATION...JUNG
SHORT TERM/LONG TERM...KLHazardous weather outlook, Aug 1, 5:15 AM EDT, 4 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 515 AM EDT SUN AUG 1 2004 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-020911- ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA- COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA- HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA- MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA- NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA- SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA- SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA- UNION PA-WARREN PA-YORK PA- 515 AM EDT SUN AUG 1 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY: A FLASH FLOOD WATCH REMAINS IN EFFECT FOR THE LOWER SUSQUEHANNA VALLEY UNTIL 11 AM EDT. NUMEROUS SLOW MOVING SHOWERS AND THUNDERSTORMS CONTAINING LOCALLY VERY HEAVY RAIN WILL AFFECT THE LOWER SUSQUEHANNA VALLEY THROUGH MID MORNING. THIS HEAVY RAINFALL...COMBINED WITH ALREADY SATURATED SOIL...MAY LEAD TO FLASH FLOODING IN PORTIONS OF THE LOWER SUSQUEHANNA VALLEY THROUGH MID MORNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY: NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. KL
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 9:31 PM EDT | Flash Flood Warning | CTP | Lancaster | 6 hr |
| Aug 1, 3:56 AM EDT | Flash Flood Warning | CTP | York | 6 hr |
| Aug 1, 4:54 AM EDT | Flash Flood Warning | CTP | Dauphin | 6 hr |
Nearby
Flash Flood Warnings in Pennsylvania, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.